MAUDE Adverse Event Report: BOSTON SCIENTIFIC NEUROMODULATION CORPORATION SUPERION IDS KIT; PROSTHESIS, SPINOUS PROCESS SPACER/PLATE

BOSTON SCIENTIFIC NEUROMODULATION CORPORATION SUPERION IDS KIT; PROSTHESIS, SPINOUS PROCESS SPACER/PLATE
Model Number 102-9800
Medical Device Problem Code Material Integrity Problem (2978)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/26/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Analysis of the returned driver revealed that the end of the driver tips were broken off and completely sheared off.The damage to the driver was sufficient to prevent functional testing.A product labeling review identified that the device was used per the instructions for use (ifu)/product label.Additionally, labeling states avoid application of excessive stress on instrumentation, including insert driver through the proximal entry point on the inserter, gently rotating until the distal end of the driver is engaged to the implant among other risks associated with the procedure.Scanning electron microscopy (sem) analysis, material composition, and hardness testing revealed the device anomaly is associated to the presence of excessive hydrogen in the instrument material, likely due to a manufacturing deficiency.
 
Event or Problem Description
It was reported that prior to completing the superion indirect decompression (id) procedure, the physician assessed that the driver prongs had sheared off next to the id implant.The physician using forceps, confirmed all driver pieces were removed before completing the procedure.The patient did well post-operatively.
 
Event or Problem Description
It was reported that prior to completing the superion indirect decompression (id) procedure, x-ray imaging revealed artifacts next to the implants spindle cap.The physician assessed that the driver prongs had sheared off next to the id implant.The physician using forceps, confirmed all driver pieces were removed before completing the procedure.The patient did well post-operatively.
 
Additional Manufacturer Narrative
A retroactive review of events within the quality system identified this record as requiring remediation, including reporting and submission of an initial emdr per applicable criteria.Boston scientific has opened a corrective and preventive action (capa 8647) investigation to determine the root cause for why an initial emdr was not previously submitted to the fda in accordance with boston scientific established mdr reporting process and fda adverse event reporting requirements.Information gained through these investigation efforts will be utilized to determine root cause and implement appropriate preventive action(s), as necessary.Fields h7 and h9 were updated.Analysis of the returned driver revealed that the end of the driver tips were broken off and completely sheared off.The damage to the driver was sufficient to prevent functional testing.A product labeling review identified that the device was used per the instructions for use (ifu)/product label.Additionally, labeling states avoid application of excessive stress on instrumentation, including insert driver through the proximal entry point on the inserter, gently rotating until the distal end of the driver is engaged to the implant among other risks associated with the procedure.Scanning electron microscopy (sem) analysis, material composition, and hardness testing revealed the device anomaly is associated to the presence of excessive hydrogen in the instrument material, likely due to a manufacturing deficiency.
 
Additional Manufacturer Narrative
A retroactive review of events within the quality system identified this record as requiring remediation, including reporting and submission of an initial emdr per applicable criteria.Boston scientific has opened a corrective and preventive action (capa 8647) investigation to determine the root cause for why an initial emdr was not previously submitted to the fda in accordance with boston scientific established mdr reporting process and fda adverse event reporting requirements.Information gained through these investigation efforts will be utilized to determine root cause and implement appropriate preventive action(s), as necessary.Fields h7 and h9 were updated.Analysis of the returned driver revealed that the driver was damaged and both tips of the driver were sheared off.The damage to the driver was sufficient to prevent functional testing.A product labeling review identified that the device was used per the instructions for use (ifu)/product label.Additionally, labeling states avoid application of excessive stress on instrumentation and not to force deployment or implant breakage or damage to bony structures may result.The ifu also states to carefully inspect all instruments prior to and after use; do not use an instrument that is visibly damaged.If an instrument appears damaged after use, the ifu instructs to confirm that no broken fragments are retained in the patient.Scanning electron microscopy (sem) analysis, material composition, and hardness testing revealed the device anomaly is associated to the presence of excessive hydrogen in the instrument material, likely due to a manufacturing deficiency.
 
Event or Problem Description

Brand Name
SUPERION IDS KIT
Common Device Name
PROSTHESIS, SPINOUS PROCESS SPACER/PLATE
Manufacturer (Section D)
BOSTON SCIENTIFIC NEUROMODULATION CORPORATION
25155 rye canyon loop
valencia CA 91355
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
cashel road
clonmel
EI  
Manufacturer Contact
erik sherburne
25155 rye canyon loop
valencia, CA 91355
7632920920
MDR Report Key22179062
Report Number3006630150-2025-04242
Device Sequence Number13196507
Product Code NQO
UDI-Device Identifier00884662000574
UDI-Public(01)00884662000574(17)280329(10)40049533
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
P140004
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Notification
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/29/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number102-9800
Device Catalogue Number102-9800
Device Lot Number40049533
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/07/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/26/2023
Supplement Date Received by Manufacturer06/10/2025
07/23/2025
Initial Report FDA Received Date06/10/2025
Supplement Report FDA Received Date06/19/2025
07/29/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/31/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1972-2023
Patient Sequence Number1
Patient Age72 YR
Patient SexFemale